Kentucky, 2010

Dense Fog in Kentucky, May 3, 2010

May 3, 2010 · NWS PAH · 8 events in 8 counties and zones

A weak ridge of high pressure extended from Illinois and Indiana southward across the Tennessee Valley. The combination of wet ground, calm winds, and clear skies produced areas of dense fog.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak ridge of high pressure extended from Illinois and Indiana southward across the Tennessee Valley. The combination of wet ground, calm winds, and clear skies produced areas of dense fog. Visibility was reduced to one-quarter mile or less at many locations north of a line from Smithland to Madisonville and Central City. Another area of dense fog occurred over the Hopkinsville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 1:25 AM CST, 35 minutes earlier.

Area forecast discussion, May 3, 1:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CDT MON MAY 3 2010

.DISCUSSION...
IN THE SHORT TERM THE ONLY ISSUE WILL BE THE PASSAGE OF A WEAK
FRONTAL SYSTEM/TROUGH THIS AFTERNOON AND EVENING.

ALTHOUGH SUBSTANTIALLY DRIER AIR REMAINS JUST WEST OF THE
AREA...THERE WILL BE LITTLE IN THE WAY OF DRY ADVECTION THROUGH
OUR AREA. LATEST MODEL RUNS CONTINUE TO BRING A WEAK FRONT THROUGH
THE AREA THIS AFTERNOON AND EVENING. CONFINED POPS TO THE EXTREME
NORTHWEST AND WEST SECTIONS LATE THIS AFTERNOON...THEN THE NORTHERN
HALF OF THE AREA THIS EVENING.

LOW LEVEL FORCING ALONG THE FRONT WILL BE WEAK AT BEST BUT WITH
IMPRESSIVE CAPE...LIFTED INDICES...AND MID LEVEL LAPSE RATES...THE
STORM PREDICTION CENTER HAS PLACED THE NORTHERN AND WESTERN
SECTIONS OF OUR CWA IN A SLIGHT RISK AREA FOR SEVERE
THUNDERSTORMS IN THE DAY 1 CONVECTIVE OUTLOOK.

THE FRONT/TROUGH WASHES OUT QUICKLY...LEAVING SURFACE HIGH PRESSURE IN
CONTROL FOR TUESDAY AND WEDNESDAY. A SLIGHT WARMING TREND IS
FORECAST FROM MONDAY THROUGH THURSDAY. WILL MAKE NO CHANGES BEYOND
THURSDAY.

&&

.AVIATION...
CLEARING SKIES AND LIGHT WINDS OVERNIGHT WILL LIKELY LEAD TO MVFR
FOG BETWEEN 07Z AND 13Z.  VFR CONDITIONS EXPECTED AFTER 13Z WITH
SOUTHWEST WINDS AT 5 TO 12 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

RST/JAP
Hazardous weather outlook, May 2, 10:45 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CDT SUN MAY 2 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1145 PM CDT SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SIGNIFICANT RESIDUAL FLOODING WILL CONTINUE TONIGHT OVER PORTIONS
OF THE THE PURCHASE AREA AND SOUTHERN PENNYRILE REGION OF WEST
KENTUCKY. PLEASE REFER TO THE FLOOD WARNINGS AND THE FLASH FLOOD
WATCH FOR DETAILS.

SIGNIFICANT RIVER FLOODING CONTINUES ON THE GREEN RIVER AT PARADISE.
IN ADDITION...MINOR FLOODING CONTINUES ON THE MISSISSIPPI RIVER AT
CAPE GIRARDEAU AND THEBES. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIGNIFICANT RIVER FLOODING IS EXPECTED TO CONTINUE ON THE GREEN
RIVER AT PARADISE. MINOR FLOODING SHOULD DIMINISH ON THE
MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES BY THE MIDDLE OF
THE WEEK. HOWEVER...MINOR MINOR FLOODING IS FORECAST TO DEVELOP
ON SEVERAL POINTS ON THE OHIO RIVER DURING THE WEEK. PLEASE REFER
TO THE LATEST RIVER FORECASTS...WARNINGS AND STATEMENTS FOR
ADDITIONAL DETAILS REGARDING THE RIVER FLOODING.

A SMALL CHANCE FOR THUNDERSTORMS IS FORECAST IN THE NORTHERN HALF
OF THE REGION FOR LATE MONDAY AND MONDAY NIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR THURSDAY NIGHT
THROUGH FRIDAY NIGHT. AT THIS TIME...SEVERE STORMS CANNOT BE
COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 3, 1:50 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
250 AM CDT MON MAY 3 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ007-010-014-015-018>020-
MOZ076-086-087-111-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HENDERSON-
DAVIESS-MCLEAN-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...SMITHLAND...MARION...
MORGANFIELD...DIXON...HENDERSON...OWENSBORO...CALHOUN...
PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...SIKESTON
250 AM CDT MON MAY 3 2010

...DENSE FOG DEVELOPING ACROSS MUCH OF THE QUAD STATE REGION...

DENSE FOG WILL CONTINUE TO DEVELOP ACROSS SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND ADJACENT AREAS OF WEST KENTUCKY
AND SOUTHEAST ILLINOIS EARLY THIS MORNING. VISIBILITIES OF A HALF
MILE OR LESS WILL BE ENCOUNTERED ACROSS THE REGION. DRIVERS SHOULD
BE PREPARED FOR SUDDEN DROPS IN VISIBILITY.

CONDITIONS SHOULD IMPROVE BY 8 AM.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dense fog. Local standard time, as filed.

Dense Fog, Livingston

When
May 3, 2:00 AM CST to 6:00 AM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Dense Fog, Crittenden

When
May 3, 2:00 AM CST to 6:00 AM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Dense Fog, Union

When
May 3, 2:00 AM CST to 6:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
May 3, 2:00 AM CST to 6:00 AM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
May 3, 2:00 AM CST to 6:00 AM CST
Where
Henderson forecast zone
Reported by
ASOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Dense Fog, Daviess

When
May 3, 2:00 AM CST to 6:00 AM CST
Where
Daviess forecast zone
Reported by
ASOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
May 3, 2:00 AM CST to 6:00 AM CST
Where
McLean forecast zone
Reported by
ASOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Christian

When
May 3, 4:00 AM CST to 6:00 AM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229905, 229906, 229908, 229909, 229910, 229911, 229912, 229913.